New Jersey, 2008

High Wind and Strong Wind in New Jersey, March 8 to 9, 2008

March 8 to 9, 2008 · NWS PHI · 21 events in 21 counties and zones

Strong to damaging wind gusts affected New Jersey mainly during the evening of the 8th after a line of severe thunderstorms passed through southwest and northern New Jersey. The strong to high winds caused the PATCO high speed line to suspend commuter service for two hours between Philadelphia and Camden County.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to damaging wind gusts affected New Jersey mainly during the evening of the 8th after a line of severe thunderstorms passed through southwest and northern New Jersey. The strong to high winds caused the PATCO high speed line to suspend commuter service for two hours between Philadelphia and Camden County. New Jersey Transit Trains also suspended service through the night of the 8th in Morris County because of downed trees. The combination of the severe storms and the strong to high winds which followed caused about 275,000 homes and businesses throughout the state to lose power. Power was not fully restored until the night of the 10th.

In Camden County, Interchange 3 on the New Jersey Turnpike was closed because a large tarp was blown off a water tower and onto the traffic lanes. In Gloucester County, the front porch of one home was damaged in Franklin Township. A pickup truck was blown over on Interstate 295. In Mercer County, residents in Lawrence Township and Trenton were among the last to get power restored. In Ocean County, a home under construction collapsed in the Chadwick Beach Section of Toms River (Dover Township). In Monmouth County, a trampoline was tossed. Colts Neck and Englishtown were among the last municipalities to have power restored. In Morris County, downed trees at 8 p.m. EST closed the northbound lanes of Interstate 287 in Morristown. Also in Morristown, residents along Garden Street did not get their power restored until the evening of the 10th.

While the highest wind gusts of the day occurred with the convective line of wind damage (please refer to the other stormdata entries for that information), some of the higher synoptic scale wind gusts included 66 mph in Hammonton (Atlantic County), 61 mph in Cream Ridge (Monmouth County), 56 mph in Upper Deerfield (Cumberland County), 55 mph in Cape May (Cape May County) and 50 mph at the Atlantic City International Airport (Atlantic County) and Point Pleasant (Ocean County).

The strong to high winds were caused by the pressure gradient or difference between the departing low pressure system that was moving into New England and a high pressure system approaching from the southwestern Gulf Coast states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 8, 12:20 PM EST, 40 minutes earlier.

Area forecast discussion, Mar 8, 12:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EST SAT MAR 8 2008

.SYNOPSIS...
ELONGATED LOW PRESSURE, EXTENDING FROM PENNSYLVANIA TO NORTH
CAROLINA, WILL MOVE NORTHEAST WHILE INTENSIFYING. THE LOW WILL
RAPIDLY MOVE OUT OF THE AREA AFTER MIDNIGHT TONIGHT. HIGH PRESSURE
WILL BUILD IN FROM THE SOUTHWEST ON SUNDAY AND REMAIN OVER THE
REGION INTO THE MIDDLE OF NEXT WEEK. A WEAK UPPER TROUGH WILL
SWING ACROSS THE REGION WEDNESDAY WITH SOME BRIEF PASSING SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
INLAND CONVECTION HAS BEEN FILLING THIS MORNING, CERTAINLY ENOUGH
TO MAINTAIN THE FLOOD WATCH. MEANWHILE, THE STORM PREDICTION
CENTER HAS ABOUT THE SOUTHEASTERN THIRD OF OUR AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS, AND BETWEEN THE UPPER JET, THE NEGATIVE
TILT TO THE H5 LOW ROTATING THROUGH, THE VERY ROBUST AND VEERING
LOW LEVEL WIND FIELD AND THE DEVELOPING INSTABILITY OVER OUR FAR
SOUTHERN ZONES AT 16Z PER THE LAPS FIELDS, THAT SEEMS A GOOD IDEA.
FINALLY, WINDS OUTSIDE OF ANY CONVECTION ARE INCREASING IN ADVANCE
OF THE LOW OVER OUR SOUTHERN ZONES WHERE A WIND ADVISORY ALREADY
IS IN EFFECT, AND LATEST GUIDANCE SUGGESTS THAT IMMEDIATELY AFTER
THE PASSAGE OF THIS SYSTEM, THE STRONG LOW LEVEL WINDS FROM THE
WEST AND STRONG SINKING AS INDICATED BOTH BY STRONG SURFACE
PRESSURE RISES AND STRONG NVA ON A STRONG H5 JET WILL COMBINE TO
MAINTAIN AT LEAST WIND ADVISORY CONDITIONS INTO OR BEYOND
MIDNIGHT. THE WIND ADVISORY HAS BEEN RECONFIGURED ACCORDINGLY. THE
SOUTHEASTERN HALF OF THE AREA ALREADY HAS OR WILL MOVE WELL INTO
THE 60S WITH THE PUSH OF WARM AIR AHEAD OF THE SURFACE LOW.

ONCE THE LOW MOVES WELL NORTHEAST WELL CONTINUE IN GUSTY WINDS
THROUGH SUNDAY AFTERNOON. LOWS TONIGHT WILL BE FROM THE UPPER
TEENS TO LOWER 30S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
BY COMPARISON, THIS WILL BE A RATHER TRANQUIL PERIOD AND GROWING
MORE TRANQUIL AS WE MOVE INTO THE UPCOMING WEEK. THE WINDS CONTINUE
GUSTY AND THE TEMPERATURES CHILL DOWN WITH THE COLD AIR ADVECTION
LEFT BEHIND BY THE DEPARTING LOW PRESSURE. EXPANDING SURFACE HIGH
WILL COVER THE REGION LATE SUNDAY INTO SUNDAY NIGHT. LOWS SUNDAY
NIGHT WILL BE A FEW DEGREES LOWER THAN SATURDAY NIGHT UNDER CLEAR
SKIES AND DIMINISHING WINDS. HIGHS ON SUNDAY FROM AROUND FREEZING
POCONO REGION TO NEAR 50 SUSSEX COUNTY DELAWARE. LOW SUNDAY NIGHT 15
TO 22.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
SLOW MOVING UPPER TROUGH WILL SLOWLY MOVE EAST DURING THE DAY ON
MONDAY WITH SOME LIGHT SHOWERS WITH IT. THE SHOWERS DISSIPATE
CROSSING THE APPALACHIANS BUT THERE WILL BE A FEW CLOUDS OVERNIGHT
MONDAY. ANOTHER SHORT WAVE WILL APPROACH FROM THE NORTHWEST TUESDAY
NIGHT AND BRING A PERIOD OF LIGHT SNOW AND RAIN SHOWERS DURING THE
DAY ON WEDNESDAY BUT LITTLE IN THE WAY OF ACCUMULATION. UPPER RIDGE
BUILDS OVER THE REGION INTO THURSDAY BRINGING CLEAR SKIES AND
SEASONABLE TEMPERATURES. THE UPPER RIDGE WILL MOVE EAST THURSDAY AND
ANOTHER, IN WHAT HAS BEEN AN ENDLESS ASSEMBLY LINE OF TROUGHS SHOULD
BE ON THE EAST COAST BY THE END OF THE WEEK.

TEMPERATURES THROUGH MID WEEK WILL BE BELOW NORMAL, THEN RISE TO AND
ABOVE NORMAL TOWARD THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
RADAR IMAGERY SHOWS CONVECTION FILLING IN OVER MUCH OF THE AREA
EARLY THIS AFTERNOON. EXPECT AT LEAST PERIODS OF IFR/LIFR TO
CONTINUE THROUGH MOST OF THE DAY, AND THE SOUTHERN TAF SITES CAN
EXPECT GUSTY WINDS FROM THE SOUTH. CEILINGS AND VSBYS ARE EXPECTED
TO IMPROVE BY EARLY EVENING AS THE LOW MOVES AWAY FROM THE AREA,
BUT BY THEN WE EXPECT GUSTY W WINDS DEVELOPING AND CONTINUING INTO
SUNDAY, DUE TO THE INCREASING PRESSURE GRADIENT AS THE DEPARTING
LOW RAPIDLY INTENSIFIES.

BEYOND THE TAF PERIOD, A WEAK FRONTAL PASSAGE THAT MIGHT BRING MVFR
CONDITIONS ON MONDAY AND A SLIGHTLY STRONGER COLD FRONTAL SYSTEM
TUESDAY NIGHT OR WEDNESDAY THAT MIGHT BRING CONDITIONS BRIEFLY DOWN
AS WELL. NEITHER OF THESE SYSTEMS SHOULD HAVE THE SAME IMPACT AS THE
CURRENT SYSTEM. VFR CONDITIONS SHOULD PREVAIL AT OTHER TIMES OF THE
OUTLOOK PERIOD FROM LATER SATURDAY NIGHT ONWARD.

&&

.MARINE...
GALE WARNING IS GOING UP IMMEDIATELY OVER ALL WATERS AND WILL BE
IN EFFECT UNTIL 15Z SUNDAY. IT IS POSSIBLE THAT IT MAY BE ABLE TO
COME DOWN A LITTLE SOONER, AND CLEARLY WE STILL HAVE OVER A DAY TO
ASSESS THE SITUATION. THERE IS A CHANCE THAT WE COULD EVEN REACH
STORM WARNING TONIGHT, BUT CONFIDENCE IS NOT THAT HIGH ATTM.
AGAIN, LATER SHIFTS WILL LOOK AT THIS FURTHER, ESPECIALLY SINCE IT
WOULD BE A NARROW WINDOW OF OPPORTUNITY. WE SHOULD DROP BACK TO
SCA CONDITIONS COME SUNDAY AND DROP BELOW SCA LEVELS SUNDAY NIGHT.
CURRENT WAVE WATCH DATA INDICATES THAT SCA CRITERIA WILL NOT BE
MET FOR THE REST OF THE PERIOD, AFTER THE CURRENT FLAGS ARE
LOWERED.

&&

.HYDROLOGY...
THE FLOOD WATCH REMAINS IN EFFECT, AS LAST NIGHTS RAINFALL
GENERALLY BETWEEN ONE-HALF INCH AND ONE INCH OVER THE WATCH AREA
IS BEING ENHANCED BY THE PRESENT ACTIVITY. THE CONVECTION ALSO IS
CAUSING SOME FLASH FLOODING CONCERNS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-013-
     015>019.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR NJZ001-007>010-012-015>019.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NJZ013-014-
     020>027.
DE...FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR DEZ001.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DEZ002>004.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR MDZ008.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ012-015-019-
     020.
MARINE...GALE WARNING UNTIL 12 PM EDT SUNDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...EBERWINE/MEOLA
NEAR TERM...DELISI/EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION...LN/ROBERTSON
MARINE...LN/ROBERTSON
HYDROLOGY...DELISI
Hazardous weather outlook, Mar 8, 11:46 AM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1146 AM EST SAT MAR 8 2008

DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071-
091000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
1146 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 6 PM EST THIS EVENING TO 7 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NJZ014-091000-
EASTERN MONMOUTH-
1146 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NJZ013-091000-
WESTERN MONMOUTH-
1146 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DEZ002>004-MDZ012-015-019-020-NJZ020>027-091000-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
1146 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
MAIN THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ430-431-450>455-091000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1146 AM EST SAT MAR 8 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT UNTIL 12 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

ALSO...THE STORM PREDICTION CENTER HAS PLACED MOST OF THE WATERS
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. THE MAIN THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 8, 10:56 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 AM EST SAT MAR 8 2008

DEZ002-003-MDZ012-015-019-020-081800-
KENT DE-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...CHESTERTOWN...
CENTREVILLE...EASTON...DENTON
1056 AM EST SAT MAR 8 2008

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BETWEEN NOW AND
100 PM. EXPECT WINDS GUSTS UP TO 55 MILES AN HOUR AND VERY HEAVY
RAINFALL WITH THE STRONGER STORMS. MOTORISTS SHOULD BE PREPARED
FOR SHARP REDUCTIONS IN VISIBILITY AND PONDING OF WATER ON
ROADWAYS. TREES MAY BE UPROOTED IN THE STRONGER WIND GUSTS DUE TO
THE WET SOIL CONDITIONS.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 strong wind, 6 high wind. Local standard time, as filed.

Strong Wind, Western Cape May

When
March 8, 1:00 PM EST to March 9, 12:00 AM EST
Where
Western Cape May forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
March 8, 1:00 PM EST to March 9, 12:00 AM EST
Where
Eastern Cape May forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
March 8, 1:00 PM EST to March 9, 12:00 AM EST
Where
Cumberland forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
March 8, 2:00 PM EST to March 9, 12:00 AM EST
Where
Salem forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
March 8, 2:00 PM EST to March 9, 12:00 AM EST
Where
Eastern Atlantic forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Western Atlantic

When
March 8, 6:00 PM EST to 9:00 PM EST
Where
Western Atlantic forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Camden

When
March 8, 7:00 PM EST to 10:00 PM EST
Where
Camden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

High Wind, Gloucester

When
March 8, 7:00 PM EST to 10:00 PM EST
Where
Gloucester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

High Wind, Western Ocean

When
March 8, 7:00 PM EST to 10:00 PM EST
Where
Western Ocean forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Southeastern Burlington forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Northwestern Burlington forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Eastern Ocean forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Eastern Monmouth forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Middlesex forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Somerset forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Hunterdon forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Mercer forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
March 8, 7:00 PM EST to March 9, 12:00 AM EST
Where
Warren forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Strong Wind, Sussex

When
March 8, 7:30 PM EST to March 9, 12:00 AM EST
Where
Sussex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

High Wind, Western Monmouth

When
March 8, 8:00 PM EST to 11:00 PM EST
Where
Western Monmouth forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Morris

When
March 8, 8:00 PM EST to 11:00 PM EST
Where
Morris forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90669, 90848, 90849, 90851, 90852, 90649, 90647, 90651, 90652, 90853, 90854, 90855, 90856, 90857, 90858, 90859, 90860, 90862, 90861, 90653, 90654.